Case Report: Rapid Response to Low-Dose Thalidomide in a Case of Severe Steroid Recalcitrant Erythema Nodosum Leprosum

View More View Less
  • 1 Department of Dermatology, Venereology and Leprosy, ABVIMS and Dr. Ram Manohar Lohia Hospital, New Delhi, India

Erythema nodosum leprosum (ENL), or type 2 lepra reaction, presents with crops of evanescent, tender erythematous nodules accompanied by fever, arthralgia, weight loss, malaise, and organ-specific manifestations, and is seen in borderline and lepromatous leprosy. The drugs approved for ENL include nonsteroidal anti-inflammatory drugs, systemic steroids, thalidomide, and clofazimine. The management of ENL is challenging because long-term steroid use leads to steroid dependence. Our patient had severe steroid recalcitrant ENL with vesicular and pustular lesions mimicking Sweet’s syndrome, and was treated effectively with a low-dose thalidomide regimen (100 mg/d) as opposed to the high dose (400 mg/d) recommended in the literature. We discuss the patho-mechanics and clinical utility of a low-dose thalidomide regimen as an effective treatment option for ENL.

Author Notes

Address correspondence to Kabir Sardana, Department of Dermatology, Venereology and Leprosy, ABVIMS & Dr. Ram Manohar Lohia Hospital, New Delhi, India. E-mail: kabirijdvl@gmail.com

Authors’ addresses: B. Savitha, Kabir Sardana, Ritu Kumari, Ananta Khurana, Surabhi Sinha, and Soumya Sachdeva, Department of Dermatology, Venereology and Leprosy, ABVIMS and Dr. Ram Manohar Lohia Hospital, New Delhi, India, E-mails: savitharavivarma@gmail.com, kabirijdvl@gmail.com, ritu64026@gmail.com, drananta2014@gmail.com, surabhi2310@gmail.com, and soumyasachdeva1402@gmail.com.

Save